Kansas, 2025

Damaging Winds in Kansas, September 10, 2025

September 10, 2025 · NWS DDC · 3 events in 3 counties and zones

An upper-level shortwave impulse helped generate a MCS that had the support of the low-level jet. While starting sub-severe, a marginal cold pool set up and generated a few severe wind gust reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper-level shortwave impulse helped generate a MCS that had the support of the low-level jet. While starting sub-severe, a marginal cold pool set up and generated a few severe wind gust reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 11:30 PM CST, 38 minutes earlier. Its key messages:

  • Isolated thunderstorms will have the potential to be severe with large hail, west of US 283, Tuesday afternoon and evening.
  • Dry quiet warm afternoons will prevail through this week, typical of late summer, with highs mainly in the 80s.
  • Elevated to strong south winds each afternoon Thursday through Saturday.
  • Next significant chance of showers and thunderstorms is scheduled for Saturday and Saturday night, along with severe weather potential.
Area forecast discussion, Sep 9, 11:30 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1230 AM CDT Wed Sep 10 2025

.KEY MESSAGES...

- Isolated thunderstorms will have the potential to be severe
  with large hail, west of US 283, Tuesday afternoon and
  evening.

- Dry quiet warm afternoons will prevail through this week,
  typical of late summer, with highs mainly in the 80s.

- Elevated to strong south winds each afternoon Thursday through
  Saturday.

- Next significant chance of showers and thunderstorms is
  scheduled for Saturday and Saturday night, along with severe
  weather potential.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Sep 9 2025

Satellite imagery confirmed a mainly clear sky over SW KS at
midday, with mesoanalysis showing instability mounting across
the western zones. Surface analysis outlined light and variable
winds at midday, but winds will trend SEly through the afternoon
in response to lee troughing in eastern Colorado. 12z ARW/FV3
and global models agree on thunderstorm initiation along/west of
US 83 during the 4-7 pm time frame. Forcing is not as clear as
Monday, but certainly more subtle shortwaves will be rounding
the ridge axis over the Rockies, and interacting with the
unstable airmass into this evening. The most favored area this
afternoon and evening appears to be the northwest zones,
Syracuse to Scott City, where hail of 1-2 inches in diameter is
likely from any sustained, discrete convection through this
evening. SPC increased severe hail probability in these zones
on the 1630z update. 12z NAM forecasts very high instability
with CAPE as high as 4000 J/kg; as such, hail in excess of 2
inches in diameter is possible from sustained supercells.

Eastward progress of thunderstorms deeper into SW KS tonight is
unclear. A modest low level jet would help sustain any
convective clusters, but forcing for ascent will be limited to
nil with broad ridging and slowly rising midlevel heights. This
disparity probably explains the disagreement models are
displaying on convective coverage tonight. Pops through tonight
are therefore necessarily low to modest, even though some
guidance such as 12z NAM show a large MCS entering northern
zones after midnight.

Models suggest warming on Wednesday, with 500 mb heights rising
to near 590 dm, as the midlevel ridge axis makes progress onto
the plains. Followed the warmest guidance, with afternoon
temperatures in the upper 80s and lower 90s. Convective
potential is very low Wednesday, but probably not zero, with
residual moisture/boundaries and instability perhaps generating
an isolated storm or two at peak heating. With forcing very
weak, most locations will be dry, and the forecast will be dry.

Ridge axis moves aggressively onto the central plains Thursday,
delivering a sunny, hot windy day. Afternoon temperatures will
be well above normal for mid September, but continued standing
water and unseasonably green vegetation will keep temperatures
a few degrees below the warmest guidance. NBM's forecast of
lower 90s appears on target. NBM's south winds, however, are
too weak for Thursday, and prefer 12z MAV showing 20-30 mph,
with gusts around 35 mph.

Once again, sunny warm and windy Friday, as the ridge axis
slowly edges east of SW KS, forced east by a strong trough over
the Great Basin. South winds will be elevated to strong,
stronger than NBM guidance, with gusts near 40 mph, especially
late Friday afternoon and along the preferred US 83 corridor.
Expect SW KS to remain dry Thursday and Friday.

Severe thunderstorm potential is evident Saturday, as the
Rockies trough ejects onto the plains and interacts with an
expected dryline. NBM pops in the chance category late Saturday
were accepted, in agreement with global models. Some significant
severe weather may occur Saturday, if the trough's ejection
timing remains consistent.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1230 AM CDT Wed Sep 10 2025

KDDC radar observations show a thunderstorm complex northwest of
GCK, and this complex is expected to roll east-southeast across
southwest KS over the next few hours, bringing MVFR/IFR cigs and
vis to GCK, DDC, and HYS. LBL could be clipped by the southern
edge, but confidence was too low to include in the TAF.
Otherwise, winds will be light and variable outside of the
thunderstorm influence overnight. Shortly after sunrise
Wednesday morning, winds will begin to increase out of the south
into the 13-16 kt range gusting to 23-26 kts through the late
afternoon, followed by a weakening to aoa 12 kts after 00Z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Springer
Hazardous weather outlook, Sep 9, 1:05 AM CST, 23 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 AM CDT Tue Sep 9 2025

KSZ030-031-043>046-061>066-074>081-084>090-100715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 AM CDT Tue Sep 9 2025 /105 AM MDT Tue Sep 9 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms, some potentially severe, are possible Tuesday
afternoon into the evening hours favoring areas west of US-283.
Primary hazards are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Sep 9, 11:53 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Wed Sep 10 2025

KSZ077-078-100645-
Gray KS-Ford KS-
1253 AM CDT Wed Sep 10 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FORD AND SOUTHERN GRAY
COUNTIES THROUGH 145 AM CDT...

At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ensign around 100 AM CDT.

Other locations in the path of this storm include Dodge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3772 10057 3792 10023 3791 10016 3764 9983
      3748 10021 3748 10023
TIME...MOT...LOC 0553Z 225DEG 20KT 3759 10024

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
September 10, 12:08 AM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -101.520

Mesonet station DW5288 Kendall recorded a 64 mph wind gust.

Thunderstorm Wind, Hamilton

When
September 9, 11:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

AWOS station K3K3 Syracuse recorded a 69 mph wind gust.

Thunderstorm Wind, Haskell

When
September 10, 1:15 AM CST
Where
Haskell County, 1.38 mi N of Sublette Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.500, -100.830

AWOS station K19S 1 NE Sublette reported a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293920, 1293910, 1293923.